More severe lung illnesses in Utah attributed to vaping
SALT LAKE CITY — The Utah Department of Health says health agencies and health care providers are investigating several more cases of severe lung illnesses in people who vape nicotine or THC products.
The announcement brings to 35 the total number of suspected vaping-related lung disease in Utah. The department also said it is investigating 12 more potential cases.
Patients who contract severe lung illnesses, as tracked by health officials, experience symptoms that include cough and shortness of breath. Others include chest pain, fatigue, nausea and vomiting.
Almost all affected patients report a recent history of vaping either nicotine or THC products. In some cases, patients reported vaping both nicotine and THC.
The Department of Health says that patients have improved with treatment. But it is unknown whether the patients will experience long-term health benefits.
Several chemicals being examined
Utah health officials, the Food and Drug Administration (FDA) and other state laboratories are testing samples for the presence of many different chemicals. These including nicotine, THC and other cannabinoids, cutting agents/diluents and other additives, pesticides, opioids, poisons, heavy metals, and toxins.
Preliminary results from the Utah samples are consistent with those reported by the Centers for Disease Control and Prevention (CDC) and samples tested by the FDA. Health officials say there is no product or brand associated with these lung illnesses. Many Utah patients report using multiple vaping products in the weeks preceding their illness.
Vitamin E acetate
Utah public health workers are testing products marketed as nicotine e-liquids and THC cartridges.
THC, or tetrahydrocannabinol, is a psychoactive component of the marijuana plant. Several THC cartridge samples tested in Utah also contained Vitamin E acetate. Vitamin E acetate is found in topical products like lotion. It’s also found in dietary supplements. But data are limited regarding its effects after inhalation.
There is currently insufficient evidence to conclude either THC cartridges or Vitamin E acetate is the cause of lung injury in these cases.
Today’s Top Stories
- Deputies say evidence pointing to homicide likely in case of Dylan Rounds
- Breaking: 5-year-old child in critical condition after being hit by truck
- What differentiates BYU’s MBA program from other MBA programs
- How facial plastic surgery and skincare are joining forces
- Home improvement tip: Increase the value of your home by weatherproofing doors
- Gov. Cox appoints John Luthy to the Utah State Court of Appeals
- Church leader speaks of caring for the earth at Why It Matters conference
- Moab plans to investigate police interaction with Gabby Petito, fiancé
- Two men accused of stealing dying piglets from Utah farm face charges
- Election threats reported in Utah, as other states still see ‘unusual’ levels